

HYBRID | TORONTO IN PERSON + ONLINE

IN PERSON ATTENDANCE

SUNNYBROOK HEALTH SCIENCES CENTRE 2075 BAYVIEW AVE. TORONTO RDT JENKIN AUDITORIUM - TB021



SPECIAL FOCUS ON BRAIN-HEART INTERCONNECTED NEW CLINICAL PRACTICE GUIDELINE



About CHEP+



We are driven by a single goal; to do our part in improving health care quality and patient safety and health.

CHEP+ (C-CHANGE Education Program)

CHEP+ is a not-for-profit organization founded in 2018 representing the continuing education and professional development arm disseminating the Canadian Cardiovascular Harmonized National Guidelines Endeavour (C-CHANGE).

Mission

Our mission is to improve health care quality and patient safety by supporting clinicians with enhanced professional development and health education.

CHEP+ brings together a multi-disciplinary group of healthcare professionals with the commitment to provide high quality, up-to-date continuing professional development programs with the aim of improving clinical practice and patient outcomes.



2025 C-CHANGE Update: Brain-Heart Clinical Practice Guideline

Brain and heart conditions are leading causes of disease and death in Canada, with a devastating impact on patients and their families. They are also deeply interconnected, in ways that are now beginning to be understood.

The Brain-Heart Interconnectome (BHI) is a ground-breaking interdisciplinary research program aimed at accelerating prevention, detection, treatment and care of brain-heart disorders, supported by a grant from the Canada First Research Excellence Fund (CFREF).

C-CHANGE, as a nationally endorsed guideline program was chosen to develop Canada's first Brain-Heart Clinical Practice Guideline.

7th ANNUAL CHEP+ CONFERENCE - SATURDAY MARCH 29, 2025



IN PERSON ATTENDANCE
SUNNYBROOK HEALTH SCIENCES CENTRE 2075 BAYVIEW AVE. TORONTO
RDT JENKIN AUDITORIUM - T-WING, TB021

MESSAGE FROM THE 2025 CONFERENCE CO-CHAIRS

Welcome to the 7th Annual CHEP+ Conference!

We are delighted to have your participation in our upcoming HYBRID conference. We hope that the conference will meet your expectations of all the wonderful opportunities that a hybrid event can bring us.

Our program is aimed to be more accessible to the national primary care audience. We invite general practitioners, family physicians, specialists, nurse practitioners, pharmacists and other clinicians, researchers etc. with an interest in cardiovascular disease prevention and management. This year our special focus is on the brain-heart interconnected diseases and our 2025 C-CHANGE Update: the Brain-Heart Clinical Practice Guideline.

The conference continues to be a unique platform to disseminate the national harmonized cardiovascular-focused guideline and this year, we bring together topics from some of our guideline partners such as hypertension, diabetes, lipid, obesity, heart failure, stroke and more. We will feature prominent speakers including Drs., Jodi Edwards, Philip McFarlane, Patrice Lindsay.. and many other prominent family physicians and brain and heart specialists.

CONFERENCE OBJECTIVES

At the conclusion of this program, participants will be able to:

- 1. Describe the need for a Brain Heart clinical practice guideline.
- 2. Develop an approach to the management of a multi-cormorbid patient with or at risk for brain and heart disease including the use of decision-support tools in practice and
- 3. Summarize the newest and emerging therapies to prevent brain and heart disease including preventing stroke to prevent vascular cognitive impairment, vaccination to prevent stroke and heart disease, screening for vascular cognitive impairment in patients with heart failure and atrial fibrillation.



Sheldon Tobe MD, MScCH (HPTE), FRCPC, FACP, FAHA

Nephrologist, Sunnybrook Health Sciences Centre, Professor, Faculty of Medicine, University of Toronto, and Northern Ontario School of Medicine



Rahul Jain, MD, CCFP, MScCH (HPTE), FCFP Family Physician and Hospitalist Sunnybrook Health Sciences Centre Associate Professor, Faculty of Medicine, University of Toronto

REGISTRATION FOR 2025 CHEP+ CONFERENCE

FOR MORE INFORMATION: WWW.CHEPPLUS.COM





In Person Attendance	Full Conference (Early Bird Until Dec 31, 2024)	Full Conference (Regular)
Professional Delegate	\$135	\$155
Trainee/Resident/Fellow/Student	\$95	\$115
Digital Attendance	Full Conference (Early Bird Until Dec 31, 2024)	Full Conference (Regular)
Digital Attendance Professional Delegate		

REGISTRATION DETAILS*

IN-PERSON ATTENDANCE INCLUDES:

- Admission to accredited sessions including breakfast, nutrition breaks, lunch, and refreshments
- Access to on demand accredited sessions through the digital platform
- Participation in Q&A portions
- Access to live, in person exhibits and talks
- Networking opportunities with delegates and exhibitors
- Passport to all exhibitors' booths with chance to win a ticket to next year's conference

DIGITAL ATTENDANCE INCLUDES:

- · Admission to all broadcasted accredited sessions
- Access to on demand accredited sessions through the digital platform
- Participation in Q&A through the CHEP+ Conference digital platform
- Access to virtual exhibitor spaces
- Networking opportunities with delegates and exhibitors
- Passport to all exhibitors' booths with chance to win a ticket to next year's conference

(*) See registration page for all details regarding registration, cancellation, and refund policy. Accreditation * Participants may claim credits for BOTH morning and afternoon sessions if attended.

CONFERENCE SPEAKERS/ MODERATORS

Gemma Cheng MD FRCP FRCPC

Cardiometabolic Clinic Director, Jewish General Hospital - Herzl Family Practice Unit Department of Medicine, McGill University

George Dresser MD PhD

Associate Professor, Department of Medicine Western University

Jodi Edwards PhD

Scientist, University of Ottawa Heart Institute
Director, Brain and Heart Nexus Research Program
University of Ottawa Heart Institute
Assistant Professor, School of Epidemiology and Public
Health, University of Ottawa

Jonathan Gabor MD FRCPC SCH Dip. ABOM CHFA

Department of Medicine, Concordia General Hospital, Winnipeg, Manitoba

Rahul Jain MD, CCFP, MScCH (HPTE)

Family Physician and Hospitalist, Sunnybrook Health Sciences Centre, Assistant Professor, Department of Family and Community Medicine, University of Toronto

Krystina B. Lewis RN, MN, PhD, CCN(C)

Associate Professor School of Nursing
Faculty of Health Sciences, University of Ottawa
Affiliate Researcher, University of Ottawa Heart
Institute Scientist, Centre for Implementation Research

Patrice Lindsay RN, PhD, FWSO

Lead, PWLE Engagement and Stroke Strategies Stroke Best Practices Guideline Heart & Stroke

Peter Liu MD, FRCPC

Cardiologist, Chief Scientific Officer/Vice-President, Research, Director Cardiac Function Laboratory, University of Ottawa Heart Institute, Professor, Faculty of Medicine, University of Ottawa



CONFERENCE SPEAKERS/ MODERATORS

Philip McFarlane MD, FRCPC, PhD

Assistant Professor, University of Toronto Clinical Investigator, Division of Nephrology at St. Michael's Hospital, Medical Director, Home Dialysis and Chief Nephrologist, Live Kidney Donor Program, St. Michael's Hospital

Paul Roumeliotis DCS, MDCM, MPH, AMP, CCPE, FRCPC

Adjunct Professor, University of Ottawa Medical Officer of Health and Chief Executive Officer Eastern Ontario Health Unit

Roopinder K. Sandhu MD, MPH, FHRS

Professor of Cardiac Sciences, University of Calgary Martha Brauer Chair, Women's Cardiovascular Health Research

Director, Libin Cardiovascular Institute's Women's Cardiovascular Health Initiative

Rima Styra, MEd, MD, FRCPC

Clinician Investigator, Toronto General Hospital Research Institute, Professor, Department of Psychiatry University of Toronto

Rick Swartz, MD, PhD

Clinician-Scientist, Hurvitz Brain Sciences Research Program, Director Stroke Research Unit, Sunnybrook Research Institute, Medical Director North and East GTA Regional Stroke Program, Associate Professor, Neurology, Department of Medicine, University of Toronto



Sheldon Tobe, MD, FRCPC, MScCH (HPTE) FACP, FAHA,

Nephrologist, Sunnybrook Health Sciences Centre, Professor, Faculty of Medicine, University of Toronto, and Northern Ontario School of Medicine

Tracy Vaillancourt PhD

Tier I Canada Research Chair, in School-Based Mental, Health and Violence Prevention, Member of the College of the Royal Society of Canada, Counselling Psychology, Faculty of Education, School of Psychology, Faculty of Social Sciences, Brain and Mind Research Institute, Faculty of Medicine, University of Ottawa

PROGRAM AGENDA

ACCREDITATION

Royal College of Physicians & Surgeons of Canada (Full Day)

This event is an accredited Group Learning Activity (Section 1) as defined by the Maintenance of Certification Program of the Royal College of Physicians & Surgeons of Canada and approved by the Canadian Cardiovascular Society. You may claim a maximum of 7.5 hours.

College of Family Physicians of Canada

Morning Workshops

This Group Learning program has been certified by the College of Family Physicians of Canada and the Ontario Chapter for up to 6.0 Mainpro+ credits.

Afternoon Presentations

This Group Learning program has been certified by the College of Family Physicians of Canada and the Ontario Chapter for up to 5.5 Mainpro+ credits.

INTERACTIVE WORKSHOPS

TIME (EDT)	TOPIC	SPEAKER
8:00 – 8:30 a.m.	Welcome Registration & Breakfast - Conference Opening	
8:30 – 9:20 a.m.	A1. Tom Case Study - Management of Patients with Diabetes and Hypertension	Dr. Philip McFarlane (Speaker) Dr. Rahul Jain (Moderator)
9:20 – 9:35 a.m.	BREAK	
9:35 -10:25 a.m.	B1. Mrs. JD Case Study - Vaccination to Prevent Brain and Heart Disease	Dr. Sheldon Tobe (Speaker) Dr. Paul Roumeliotis (Moderator)
10:25 – 10:45 a.m	EXHIBITOR SHOWCASE AND BREAK	

PLENARY SESSIONS

TIME (EDT)	TOPIC	SPEAKER		
10:45 - 11:00 a.m.	Welcome Back and Introductions	Drs. Sheldon Tobe Rahul Jain, Peter Liu		
Preventii) min each)			
11:00 - 11:20 a.m.	P1. What are the reversible risk factors that identify your patients at mid-life that predict their future risk of vascular cognitive impairment?	Dr. Jodi Edwards		
11:20 – 11:40 p.m.	P2. Vaccination in adults at high risk to prevent heart disease, stroke, and vascular cognitive impairment	Dr. Paul Roumeliotis		
11:40 – 12:00 p.m.	P3. New clinical practice guideline for lowering blood pressure in people with or at risk of vascular cognitive impairment to prevent vascular cognitive impairment and progression	Dr. George Dresser		
12:00 – 12:20 p.m	Q&A with Panel Moderator	Dr. Rahul Jain		
12:20 - 12:50 p.m.	LUNCH			
Health Behaviours and Depression – Impact on Brain-Heart Health (20 min each)				
12:50 – 1:10 p.m.	P4. Can we identify women at risk for stroke before they turn 40?	Dr. Patrice Lindsay		
1:10 - 1:30 p.m.	P5. New clinical practice guideline for people with depression after heart disease – When to screen, when/ how to treat.	Dr. Rima Styra		
1:30 - 1:50 p.m.	P6. Adverse Childhood Experiences (ACEs) and impact on the adult brain and heart	Dr. Tracy Vaillancourt		
1:50 – 2:10 p.m.	Q&A with Panel Moderator	Dr. TBD		
2:10 - 2:30 p.m.	Exhibitor Showcase and Break			

PLENARY SESSIONS (CONTINUED...)

TIME (EDT)	TOPIC	SPEAKER		
Diabetes, Hypertension and Dyslipidemia Management (20 min each)				
2:30 - 2:50 p.m.	P7. New guideline for diabetes management in kidney disease	Dr. Philip McFarlane		
2:50 - 3:10 p.m.	P8. New clinical practice guideline to explain the role of social determinants of health and multi-comorbidities in therapeutic burden and the inadherence to chronic disease management	Dr. Sheldon Tobe		
3:10 - 3:30 p.m.	P9. New clinical practice guideline for managing dyslipidemia to prevent stroke and vascular cognitive impairment	Dr. Jonathan Gabor		
3:30 - 3:50 p.m.	Q&A with Panel Moderator	Dr. Gemma Cheng		
Atherosclerotic Cardiovascular Disease, Congestive Heart Failure, Atrial Fibrillation, Stroke and Dementia Management (20 min each)				
3:50 - 4:10 p.m.	P10. New clinical practice guideline for managing heart failure and the risk for vascular cognitive impairment	Dr. Rick Swartz		
4:10 - 4:30 p.m.	P11. New clinical practice guideline for managing atrial fibrillation to prevent vascular cognitive impairment	Dr. Roopinder Sandhu		
4:30 - 4:50 p.m.	P12. New brain-heart clinical practice guideline recommend decision support tools	Dr. Krystina Lewis		
4:50 - 5:10 p.m.	Q&A with Panel Moderator	Dr. Peter Liu		
5:10 - 5:30 p.m.	Closing - Final Remarks and Refreshments	Dr. Rahul Jain		

PRESENTATION DESCRIPTIONS

INTERACTIVE WORKSHOPS

Upon completion of this activity, participants will be able to:

Al. Tom Case Study - Management of Patients with Diabetes and Hypertension

- Formulate a multifaceted approach to reduce CV risk.
- 2. Formulate a treatment plan to achieve blood pressure control for patients with diabetes and hypertension using the clinical practice guidelines.
- 3. Assess the specific need in patients with diabetes for the use of RAAS blockers, SGLT2i, nsMRA, GLPl-RA and antihyperglycemic agents with demonstrated CV and/or renal benefit to reduce cardiovascular and renal events

B1. Mrs. JD Case Study - Vaccination to Prevent Brain and Heart Disease

- Demonstrate the indications for vaccination of high-risk adults for influenza, pneumonia, and shingles.
- 2. Describe the benefit for brain and heart health from vaccination against influenza, pneumonia, and shingles.

PLENARY PRESENTATIONS

Upon completion of this activity, participants will be able to:

PI. What are the reversible risk factors that identify your patients at mid-life that predict their future risk of VCI?

- Describe the process of big data to identify risk factors for VCI
- Describe the results of big data studies identifying reversible risk factors for VCI in middle aged men and women.

P2. Vaccination in adults at high risk to prevent heart disease, stroke, and VCI

- Describe the impact of vaccination on the midterm risk of heat disease, stroke, and VCI
- Describe how to mobilize this knowledge to make high risk patients who would benefit from vaccination available to primary care health care providers

P3. New clinical practice guideline for lowering BP in people with or at risk of VCI to prevent VCI and progression

- Describe the BP target for prevention of VCI in highrisk people
- Explain the rationale for this target, the risk and the benefits, and the methods of achieving the intensified new BP target

PRESENTATION DESCRIPTIONS

PLENARY PRESENTATIONS

P4. Can we identify women at risk for stroke before they turn 40?

- Describe the new Heart and Stroke Foundation risk assessment tool, and why it was created
- Demonstrate the new tool and how it can help people at risk for heart disease and stroke understand the risks and benefits of early preventive treatment

P5. New clinical practice guideline for people with depression after heart disease – When to screen, when/how to treat.

- Describe the risk of depression following heart disease and the linkage to VCI
- Describe the new practice guideline following admission for heart failure, to identify depression, and to prevent the risk of VCI

P6. Adverse Childhood Experiences (ACEs) and impact on the adult heart and brain

- Describe the data linking Adverse Childhood Experiences to adult depression and difficulty taking medication
- Describe the new longitudinal study on ACE outcomes and how it will change our understanding and management of related depression and heart disease in adults



P7. New guideline for diabetes management in kidney disease

- Describe the new Diabetes Canada clinical practice guideline for the management of kidney disease in people with diabetes
- Describe screening and management of people with diabetes and kidney disease to prevent end stage kidney disease

P8. New clinical practice guideline to explain the role of social determinants of health and multicomorbidities in therapeutic burden and the inability to adhere to chronic disease management

- · Describe the social determinants of health
- Describe therapeutic burden and how it is associated with lower adherence
- Describe an approach based on the CanMeds role of patient advocate to alleviate the impact of therapeutic burden

PRESENTATION DESCRIPTIONS

PLENARY PRESENTATIONS

P9. New clinical practice guideline for managing dyslipidemia to prevent stroke and VCI.

- Describe the epidemiology of VCI in people who have been admitted to hospital for heart failure.
- Describe how to screen for people at risk and steps to reduce the risk of VCI in people with HF

P10. New clinical practice guideline for managing heart failure and the risk for VCI

- Describe the epidemiology of VCI in people who have been admitted to hospital for heart failure.
- Describe how to screen for people at risk and steps to reduce the risk of VCI in people with HF





P11. New clinical practice guideline for managing atrial fibrillation to prevent VCI

- Describe the epidemiology of VCI in people who have new onset atrial fibrillation
- Describe how to screen for people at risk and steps to reduce the risk of VCI in people with atrial fibrillation

P12. New clinical practice guideline recommend use of decision support tools

- Describe decision support tools, and the evidence that they help people become more comfortable making difficult medical decisions.
- Describe how to incorporate decision support tools into the usual patient flow of an office practice

ACKNOWLEDGEMENTS & SPONSORS



SPECIAL THANKS

2025 CHEP+ Conference Delegates, Speakers, Partners and Sponsors who helped make this program possible.

